Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Louisville, KY

January 23, 20124 counties in Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jan 23, 2012, 12:37 AM EST for 4 counties in Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2012, 12:37 AM EST (05:37 UTC)
Expired
Jan 23, 2012, 1:15 AM EST
In force
38 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IN, Dubois County, IN, Orange County, IN, Perry County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 12:54 AM ESTTSTM WND GST 601 Se Ireland, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 12:34 AM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
378 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS53 KLMK 230537
SVRLMK
INC025-037-117-123-230615-
/O.NEW.KLMK.SV.W.0026.120123T0537Z-120123T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 AM EST MON JAN 23 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
  WESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHWESTERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 115 AM EST/1215 AM CST/

* AT 1232 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 16 MILES NORTHWEST OF PORTERSVILLE TO 11 MILES WEST OF
  MILLERSPORT TO 25 MILES SOUTHWEST OF HOLLAND...MOVING NORTHEAST AT
  55 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  JASPER...
  MILLERSPORT...
  PORTERSVILLE AND IRELAND...
  HUNTINGBURG AIRPORT AND JOHNSBURG...
  SAINT HENRY AND MALTERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3851 8708 3851 8698 3849 8695 3851 8694
      3850 8688 3853 8684 3853 8669 3869 8669
      3869 8654 3820 8657 3811 8681 3820 8680
      3820 8707
TIME...MOT...LOC 0537Z 244DEG 46KT 3868 8714 3840 8717
          3800 8727
WIND...HAIL 60MPH 0.75IN

$$

EER
3 follow-up statements
312 
WWUS53 KLMK 230550
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 AM EST MON JAN 23 2012

INC025-037-117-123-230615-
/O.CON.KLMK.SV.W.0026.000000T0000Z-120123T0615Z/
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-
1250 AM EST MON JAN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
EST/1215 AM CST/ FOR DUBOIS...WESTERN CRAWFORD...WESTERN ORANGE AND
NORTHWESTERN PERRY COUNTIES...

AT 1246 AM EST/1146 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTH OF PORTERSVILLE TO
IRELAND TO 15 MILES SOUTH OF HOLLAND...MOVING NORTHEAST AT 55 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  JASPER...
  HUNTINGBURG AIRPORT AND JOHNSBURG...
  SAINT HENRY AND MALTERSVILLE...
  THALES AND CRYSTAL...
  SCARLET AND NORTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3851 8708 3851 8698 3849 8695 3851 8694
      3850 8688 3853 8684 3853 8669 3869 8669
      3869 8654 3820 8657 3811 8681 3820 8680
      3820 8707
TIME...MOT...LOC 0549Z 244DEG 46KT 3875 8696 3847 8699
          3807 8710
WIND...HAIL 60MPH 0.75IN

$$

RS
289 
WWUS53 KLMK 230559
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1259 AM EST MON JAN 23 2012

INC025-037-117-123-230615-
/O.CON.KLMK.SV.W.0026.000000T0000Z-120123T0615Z/
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-
1259 AM EST MON JAN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
EST/1215 AM CST/ FOR DUBOIS...WESTERN CRAWFORD...WESTERN ORANGE AND
NORTHWESTERN PERRY COUNTIES...

AT 1255 AM EST/1155 PM CST/...TRAINED WEATHER SPOTTERS REPORTED A
LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH IN IRELAND...JUST WEST OF JASPER. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF SCARLET TO 
HAYSVILLE TO 8 MILES SOUTH OF JOHNSBURG...MOVING NORTHEAST AT 55 
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  JASPER...
  THALES AND CRYSTAL...
  SCARLET AND NORTON...
  RICEVILLE AND WICKLIFFE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DESTRUCTIVE HAIL...
AND CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3851 8708 3851 8698 3849 8695 3851 8694
      3850 8688 3853 8684 3853 8669 3869 8669
      3869 8654 3820 8657 3811 8681 3820 8680
      3820 8707
TIME...MOT...LOC 0559Z 244DEG 46KT 3881 8681 3853 8684
          3813 8695
WIND...HAIL 60MPH 0.75IN

$$

RS
498 
WWUS53 KLMK 230615
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 AM EST MON JAN 23 2012

INC025-037-117-123-230624-
/O.EXP.KLMK.SV.W.0026.000000T0000Z-120123T0615Z/
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-
115 AM EST MON JAN 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS...WESTERN 
CRAWFORD...WESTERN ORANGE AND NORTHWESTERN PERRY COUNTIES WILL 
EXPIRE AT 115 AM EST/1215 AM CST/...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ORANGE... 
CRAWFORD...NORTHERN PERRY...AND EASTERN DUBOIS COUNTIES.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8708 3851 8698 3849 8695 3851 8694
      3850 8688 3853 8684 3853 8669 3869 8669
      3869 8654 3820 8657 3811 8681 3820 8680
      3820 8707
TIME...MOT...LOC 0614Z 244DEG 46KT 3889 8659 3861 8662
          3821 8673

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 12:00 AM EST, 37 minutes earlier.

Area forecast discussion, Jan 23, 12:00 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 AM EST MON JAN 23 2012

...Mesoscale Update...

Healthy squall line extends from central Illinois to extreme western
Kentucky and then on to near Memphis, TN. Extrapolating its current
motion would put storms into Dubois County, Indiana right around
06Z, right in line with our current forecast.

Still a few sources of uncertainty in how the night will unfold.
First is the fact that the southern part of the squall line is not
progressing toward central Kentucky very quickly. The northern end
of the line shows better forward speed but is heading mainly toward
central Indiana. Second, another line of storms extending from the
Land Between the Lakes to near Jackson, TN is gaining strength.
However, these storms are moving NNE and will likely be caught by
the main squall line. Also plenty of questions of when and if the
line will increase in forward speed, and whether the atmosphere will
destabilize enough to support surface-based storms over central
Kentucky.

That said, the environment is very dynamic and a line of strong
storms is headed our way. Best guess on timing remains 06Z for
Dubois County...08-09Z for the I-65 corridor, and 10-12Z for the
Bluegrass. The public will need to continue to monitor for possible
watches and/or warnings.

&&

.Short Term (Tonight and Monday)...

...Severe Weather Likely Tonight...

Severe event still looks likely tonight with potential to be
particularly hazardous since line of storms will move through during
the overnight. The public is urged to have a plan in place as well
as a way to receive warnings before they go to bed.

Surface low currently over central Kansas will move northeast to the
Quad Cities region by midnight with trailing cold front entering the
middle Mississippi River Valley. A line of strong and severe storms
will develop just west of the Mississippi River later this evening
and race eastward through the overnight. Thoughts on timing of the
line of storms entering the CWA have changed little over the past
six hours as mesoscale models as well as operational models seem to
agree on the 1 AM to 7 AM EST time frame. The line itself will
likely move through over a shorter time span, but will leave a wider
window to account for uncertainty in exact timing. More
specifically, areas west of I-65 should expect storms from the 1 AM
to 4 AM EST time frame, along the I-65 corridor around 3 or 4 AM
EST, and east of I-65 between 4 and 7 AM EST.

Thought has not really changed with respect to hazards either as
damaging winds will be the main threats, especially west of I 65.
Isolated tornadoes will also be possible as vertical and directional
shear indicate embedded supercells along with bowing segments. The
line of storms is expected to gradually weaken as it moves east of
I-65 and into a more stable environment although a severe weather
threat will likely still exist to our eastern border.

There are still limiting factors worth noting and watching. First of
all, instability will have to be acquired almost totally by
advective components as low and mid level cloud cover has held
strong today. This will yield marginal instability at best, which is
no surprise for a January Ohio Valley event. Plenty of forcing from
the negatively tilted mid level trough, the left exit region of a
100-120 knot upper level jet, and the front itself should compensate
for lack of instability. Also, low level cold air trapped by the
inversion has been delayed in getting scoured out and at least some
degree of a low level stable layer will exist through the event
which could limit how widespread damage occurs. Finally, have seen
scenarios in the past where environment is so sheared that storms
never really get organized. Just some things to consider, although
we will likely have the benefit of upstream reports to get a handle
on what we are facing before the line arrives.

Currently, temperatures are in the mid 40s north to upper 50s south
with low 50s dew points across our southern CWA. Temperatures will
likely continue to rise through the evening with dew points
increasing. Low level cloud cover has slowly eroded away from the
southeast to northwest as downsloping off the Appalachians on a
southeast wind helped. However, more mid level clouds have moved
back in. Will likely not see any additional breaks in the clouds
until the exit of the system late on Monday morning.

Cold front will move through by midday on Monday with temperatures
gradually falling through the mid 40s and precipitation quickly
exiting. Will have strong winds along and after frontal passage as a
look at time heights shows vertical theta surfaces reaching into the
40 knot range. Will visit potential for a wind advisory with later
forecast packages.

.Long Term (Monday night through Sunday)...

Surface high pressure will bring us much quieter weather at the
start of the long term and keep us dry into Wednesday morning.

For much of the long term period we will once again have a Desert
Southwest upper low that will head east across the southern U.S. and
may or may not phase with an upper trof moving from the Prairie
Provinces through the Great Lakes to New England.  In situations
like this earlier this season the GFS tended to be the better prog
with its habit of being a bit slower and more conservative than the
ECMWF.  Once again, with the latest data suite, the GFS is a little
slower than the ECMWF and we will lean toward the GFS solution.

So, it looks like an inverted surface trof will form from the Texas
coast to the windward side of the central Appalachians over the
course of the day on Wednesday.  Moisture will gradually spread
northeastward along this axis and reach the LMK CWA, at least in the
southwest, by Wednesday afternoon.  Precipitation should then become
widespread Wednesday night into Thursday, especially in Kentucky, as
the system slowly moves through the region.  Thursday night high
pressure comes in from the mid-Mississippi Valley to push the
precipitation out of our area.  At this time the entire period looks
to be plain rain for precip type.

Friday we sit between low pressure developing in the southeast U.S.
along the remnants of the old trof, and a weak cool front advancing
from the upper Plains.  Precip chances will be greater northwest and
southeast of our area, but we will still need some small POPs.  The
cool front moves through on Saturday, primarily dry thanks to high
pressure developing along the Gulf Coast, and then dry weather looks
on tap for Saturday night into Sunday.

Still no brutally cold air in the forecast, with highs in the 40s
and 50s and lows in the 20s and 30s as we approach the first of
February...though the weekend could be colder than currently progged
depending on the amount of upper troffing that is realized.

&&

.Aviation (06Z TAF Issuance)...

Squall line into IL/western KY will push east across Kentucky,
reaching BWG and SDF either side of 08Z, and making it into LEX
around 10Z depending on cold pool driven acceleration. Ahead of the
line, will initialize with LLWS as a 50 kt low-level jet slides
across the area. MVFR ceilings, but SDF and BWG are in the warm
sector with ceilings holding in fuel-alternate territory.

Have taken the best shot at the line, and narrowed it down to a
1-1.5 hour window. Visibilities will drop into IFR at least briefly
in the heaviest rain.

Will carry MVFR in the trailing stratiform through daybreak, with
the front coming through mid-morning. Behind the front conditions
improve to VFR, but strong boundary-layer mixing and a tight gradient
will crank SW winds up to a solid 20 kt, with gusts around 30 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Mesoscale........RAS
Short Term.......BJS
Long Term........13
Aviation.........RAS
Hazardous weather outlook, Jan 22, 3:33 PM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EST SUN JAN 22 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
333 PM EST SUN JAN 22 2012 /233 PM CST SUN JAN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A NARROW SQUALL LINE WILL ACCOMPANY A COLD FRONT AS IT SWEEPS
THROUGH THE REGION FROM WEST TO EAST BETWEEN 1 AM AND 7 AM EST
TONIGHT. DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THE LINE AS
WELL AS ISOLATED TORNADOES. THOUGH SEVERE WEATHER WILL BE POSSIBLE
JUST ABOUT ANYWHERE...THE BEST CHANCES APPEARS AT THIS TIME TO BE
WEST OF INTERSTATE 65 FROM 1 AM TO 4 AM EST. STAY TUNED TO THE
LATEST FORECASTS AND UPDATES AS NEW DATA COME IN AND THESE TIMES
AND LOCATIONS ARE REFINED.

DUE TO THE LINE OF STORMS MOVING THROUGH OVERNIGHT...THIS EVENT
HAS POTENTIAL TO BE ESPECIALLY DANGEROUS. THE PUBLIC IS URGED TO
HAVE A PLAN AND A WAY TO RECEIVE WARNINGS BEFORE THEY GO TO BED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BEHIND THE SQUALL LINE ON MONDAY WEST WINDS WILL GUST UP TO 35
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE TONIGHT.

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 12:57 AM ESTSevere Thunderstorm WarningLMKPerry33 min
Jan 23, 1:10 AM ESTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry35 min
Jan 23, 1:21 AM ESTSevere Thunderstorm WarningLMKPerry24 min
Jan 23, 1:41 AM ESTSevere Thunderstorm WarningLMKCrawford, Harrison, Perry34 min
Jan 23, 1:43 AM ESTSpecial Weather StatementLMKWashington32 min
Jan 23, 2:12 AM ESTSevere Thunderstorm WarningLMKHarrison33 min
Jan 23, 2:15 AM ESTSpecial Weather StatementLMKClark, Floyd, Jefferson, Scott30 min
Jan 23, 5:42 AM ESTWind AdvisoryLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more11 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.